Pennsylvania, 2007

Flash Flood and Hail in Pennsylvania, August 23, 2007

August 23, 2007 · NWS PBZ · 16 events in 8 counties and zones

Scattered severe thunderstorms developed along a slow moving cold front across Western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed along a slow moving cold front across Western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 23, 12:30 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 23, 12:30 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 PM EDT THU AUG 23 2007

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES ACROSS THE
REGION FOR THE REST OF THE WEEK AND CROSSING DISTURBANCES WILL
SUPPORT THE CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. A COLD FRONT
WILL CROSS THE AREA SATURDAY NIGHT AND SUNDAY...WITH A GREATER
CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL USHER IN
COOLER AND DRIER CONDITIONS FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
ISOLATED CONVECTION THIS EVENING AS SHORTWAVE HEADS EAST THEN
HEIGHTS RISE AS UPPER RIDGE NOSES EAST DURING THE DAY FRIDAY. VERY
HOT AND HUMID WITH HIGH FRIDAY IN THE MID 90S SOUTH TO NEAR 90
NORTH. HEAT INDEX WILL REACH INTO UPPER 90S FOR A TIME FRIDAY
AFTERNOON BUT NOT REACHING ADVISORY CRITERIA. STILL AN ISOLATED
STORM POSSIBLE FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS...MAINLY NORTH OF PITTSBURGH...WILL
DIMINISH FRIDAY EVENING WITH THE DECREASE OF HEATING. BOTH NAM/GFS
CONTINUE TO SLOW DOWN THE PROGRESS OF THE COLD FRONT...WITH A
SATURDAY NIGHT PASSAGE ACROSS SOUTHWEST PA/EAST CENTRAL OHIO...AND
EARLY SUNDAY FOR NORTHERN WV/WESTERN MD. IN ADVANCE OF THE FRONT
SATURDAY...ANOTHER ROUND OF AFTERNOON THUNDERSTORMS ARE EXPECTED
IN THE UNSTABLE HOT AND HUMID AIRMASS AHEAD OF THE FRONT. WILL
CONTINUE THE GREATER CHANCES OF SHWRS/TSTMS SATURDAY NIGHT WITH
THE COLD FRONT. PRECIP COVERAGE WILL GRADUALLY DECREASE SUNDAY AS
THE COLD FRONT EXITS THE REGION.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RIDGING WILL BUILD IN BEHIND THE FRONT...BRINGING DRY CONDITIONS
THROUGH WEDNESDAY. TEMPERATURES WILL COOL SIGNIFICANTLY FROM
THE HOT READINGS THE PREVIOUS FEW DAYS...BUT WILL REMAIN AT
OR SLIGHTLY ABOVE NORMAL. THE NEXT SYSTEM WILL APPROACH THE
AREA BY THURSDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SOME VFR HAZE ACROSS REGION WITH DEPARTING SCATTERED STORMS NEAR
KDUJ AT 18Z. OTHERWISE STILL EXPECT A FEW STRAY STORMS TO DEVELOP
THIS AFTERNOON BUT AGAIN NOT ENOUGH COVERAGE TO INCLUDE IN TAFS.
MVFR FOG AND HAZE AGAIN TONIGHT WITH A PERIOD OF IFR FOG TOWARD
DAYBREAK. ISOLATED THUNDER AT BEST FRIDAY AS HEIGHTS RISE ALOFT.

BETTER SHOWER AND THUNDERSTORM CHANCES SATURDAY WILL PERSIST
THROUGH SATURDAY WITH IFR CONDITIONS POSSIBLE IN STORMS AS COLD
FRONT APPROACHES. FRONT WILL PUSH ACROSS THE REGION BY EARLY
SUNDAY WITH GENERAL VFR CONDITIONS UNDER HIGH PRESSURE INTO
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 23, 11:36 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT THU AUG 23 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1236 PM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...ALONG AND SOUTH OF A WARM FRONT STRETCHING ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. THE MAIN SEVERE THREAT
WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 23, 9:55 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1055 AM EDT THU AUG 23 2007

PAZ007-231600-
MERCER PA-
1055 AM EDT THU AUG 23 2007

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...MERCER...

AT 1052 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 15 MILES NORTHWEST OF SHARON...MOVING
EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  KERRS CORNERS...ENTERPRISE...FARRELL...FREDONIA AND GROVE CITY

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Aug 23, 10:29 AM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1129 AM EDT THU AUG 23 2007

PAZ014-231615-
BUTLER PA-
1129 AM EDT THU AUG 23 2007

...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...BUTLER...

AT 1123 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER MORAINE STATE PARK...MOVING EAST
AT 30 MPH. THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND SMALL
HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BUTLER...CHICORA...EAU CLAIRE...EVANS CITY AND HOOKER

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The State College radar (KCCX), 82 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Indiana

When
August 23, 1:27 PM EST
Where
Indiana County, 1.71 mi WNW of Juneau
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.890, -78.980

Emergency management reported power lines down along route 954 in near the Jefferson county border.

Thunderstorm Wind, Jefferson

When
August 23, 1:27 PM EST
Where
Jefferson County, 1.05 mi E of Sportsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.920, -78.980

Emergency management reported power lines down along Route 954 near the Indiana county line.

Thunderstorm Wind, Westmoreland

When
August 23, 1:27 PM EST
Where
Westmoreland County, 0.69 mi S of Murrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.420, -79.700

Emergency management reported trees down in Murrysville near the intersection of Murwin and Greensburg roads.

Hail, Beaver

When
August 23, 1:37 PM EST
Where
Beaver County, 0.69 mi S of Morado
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.760, -80.320

A trained spotter reported penny sized hail.

Hail, Beaver

When
August 23, 1:50 PM EST
Where
Beaver County, 0.69 mi S of Beaver Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
40.740, -80.330

The public reported nickel size hail in Beaver Falls.

Hail, Butler

When
August 23, 1:55 PM EST
Where
Butler County, 1.25 mi ESE of Butler
Measured
0.88 in hail
Reported by
Public
Coordinates
40.843, -79.858

The public reported nickel size hail in Butler.

Hail, Indiana

When
August 23, 2:15 PM EST
Where
Indiana County, 1.05 mi E of Cherry Tree
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.730, -78.810

An off duty NWS employee reported nickel size hail near Cherry Tree.

Thunderstorm Wind, Butler

When
August 23, 2:50 PM EST
Where
Butler County, Sarver
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.730, -79.730

Emergency management reported trees down in Sarver.

Hail, Armstrong

When
August 23, 3:10 PM EST
Where
Armstrong County, 0.52 mi W of Freeport
Measured
0.88 in hail
Reported by
Public
Coordinates
40.670, -79.690

The public reported nickel size hail near Freeport.

Hail, Westmoreland

When
August 23, 3:15 PM EST
Where
Westmoreland County, Kiskiminetas Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
40.670, -79.670

The public reported nickel size hail.

Hail, Allegheny

When
August 23, 3:32 PM EST
Where
Allegheny County, Logans Ferry
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
40.530, -79.770

An off duty NWS employee reported golf ball size hail near Logans Ferry.

Hail, Indiana

When
August 23, 3:35 PM EST
Where
Indiana County, 0.87 mi NE of Coy
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.540, -79.120

Emergency management reported golf ball size hail east of Homer City.

Flash Flood, Indiana

When
August 23, 3:40 PM EST to 5:40 PM EST
Where
Indiana County, 1.05 mi W of Penn Run
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.620, -79.040

Emergency management reported Penn Run flooding over Spalding Road.

Hail, Allegheny

When
August 23, 3:45 PM EST
Where
Allegheny County, 0.53 mi W of Brackenridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -79.760

A trained spotter reported penny size hail near Tarentum.

Thunderstorm Wind, Lawrence

When
August 23, 3:45 PM EST
Where
Lawrence County, 2.32 mi NNW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.910, -80.220

Emergency management reported trees down on River Road.

Hail, Westmoreland

When
August 23, 4:44 PM EST
Where
Westmoreland County, Trees Mills
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.430, -79.550

Penny size hail was reported near Delmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53977, 53978, 53979, 53967, 53968, 53969, 53970, 53980, 53971, 53972, 53973, 53974, 53966, 53975, 53981, 53976.